Texas, 2018Extreme Cold in Texas, January 2, 2018
January 2, 2018 · NWS HGX · 3 events in 1 county or zone
Two persons were discovered deceased from hypothermia due to outdoor exposure to subfreezing temperatures.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two persons were discovered deceased from hypothermia due to outdoor exposure to subfreezing temperatures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jan 1, 11:37 PM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Jan 1, 11:37 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1137 PM CST Mon Jan 1 2018
.AVIATION...
VFR. Scattered to broken mid to high level cloud cover as moisture
is lifted up over the state downstream of an passing U.S. Midwest
shortwave trough Tuesday. Weaker winds will come out of either the
north or northeast. A reinforcing (dry) front late in the period
will back winds more northerly with little strengthening. Be aware
that tomorrow's mid-level cloud depth of around 5k feet (or deeper)
within 0 C and -15 C may produce conditions favorable for icing.
31
&&
.PREV DISCUSSION... /ISSUED 921 PM CST Mon Jan 1 2018/
DISCUSSION...
Cloud deck between 5000-7000 ft is edging back into the region
from the west. Suspect this might keep some locations from meeting
the technical definition of the hard freeze warning (<= 24 for 2+
hours), but don't have enough confidence one way or the other to
adjust locations. Just tweaked temps to match obs and trends for
the evening update. 47
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 21 34 19 47 24 / 0 10 0 0 0
Houston (IAH) 23 35 21 46 27 / 0 10 10 0 0
Galveston (GLS) 29 37 28 45 35 / 10 20 10 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Hard Freeze Warning until 9 AM CST Wednesday for the following
zones: Austin...Brazos...Burleson...Chambers...Colorado...
Fort Bend...Grimes...Harris...Houston...Liberty...Madison...
Montgomery...Polk...San Jacinto...Trinity...Walker...
Waller...Washington.
Wind Chill Advisory from 3 AM to 10 AM CST Tuesday for the
following zones: Austin...Brazos...Burleson...Chambers...
Colorado...Fort Bend...Grimes...Harris...Houston...
Liberty...Madison...Montgomery...Polk...San Jacinto...
Trinity...Walker...Waller...Washington.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION through Tuesday morning for
the following zones: Coastal waters from Freeport to the
Matagorda Ship Channel out 20 NM...Coastal waters from High
Island to Freeport out 20 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION through Wednesday morning
for the following zones: Waters from Freeport to the
Matagorda Ship Channel from 20 to 60 NM...Waters from High
Island to Freeport from 20 to 60 NM.
&&
Discussion...31
Aviation/Marine...47Hazardous weather outlook, Jan 1, 5:06 AM CST, 19 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
506 AM CST Mon Jan 1 2018
TXZ163-164-176>179-195>200-210>214-226-227-235>238-021115-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
506 AM CST Mon Jan 1 2018
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...Today and Tonight
Very cold temperatures will prevail today and tonight with many
areas struggling to warm to 40 degrees. Wind chill values will
fall into the teens this morning and slowly recover this
afternoon. A Hard Freeze Warning and Wind Chill Advisory remain in
effect through 10 AM for the northern half of the region.
An upper level disturbance will bring a slight chance of light
rain or sleet today to areas south of an Edna to Bay City to
Sargent line. No accumulations are expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Another upper level disturbance coupled with a weak coastal trough
will bring light rain or light sleet to areas around Matagorda
Bay and along the coast on Tuesday. No accumulations are expected.
Very cold temperatures will persist through Thursday morning with
morning low temperatures falling into the 20's with wind chill
values falling into the teens and low 20's. Additional Hard Freeze
Warnings and wind Chill Advisories may be required over parts of
Southeast Texas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ330-335-350-355-370-375-021115-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
506 AM CST Mon Jan 1 2018
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...Today and Tonight
Strong north winds and elevated seas will persist today. A Gale
Warning remains in effect for the offshore waters through noon and
a Small Craft Advisory is in effect for the remainder of the
coastal waters.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A moderate offshore flow will persist through Thursday. Warm and
moist air flowing over cooler shelf waters could bring some sea
fog back to the coastal waters next weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Extreme Cold/Wind Chill, Harris
- When
- January 2, 12:45 AM CST
- Where
- Harris forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Local Official
- Coordinates
- 29.857, -95.392 (the zone’s center; the record gives no point)
One hypothermia fatality reported in the city of Houston. The body was discovered around 0700 local time on 301 Hamilton Street.
Extreme Cold/Wind Chill, Harris
- When
- January 2, 12:45 AM CST
- Where
- Harris forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Local Official
- Coordinates
- 29.857, -95.392 (the zone’s center; the record gives no point)
One hypothermia fatality reported in the city of Houston. The body was discovered around 0915 local time on 100 Richmond Avenue west of Spur 527 near Highway 59.
Extreme Cold/Wind Chill, Harris
- When
- January 2, 12:45 AM CST
- Where
- Harris forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 29.857, -95.392 (the zone’s center; the record gives no point)
One hypothermia fatality reported in the city of Houston. The body was discovered around 0700 local time on the 300 block of Richmond Avenue.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, January 2 to 7, 20182 deaths · 24 events
- Blizzard and Lake-Effect Snow in New York, January 2 to 3, 20181 death · 7 injured · $210,000 · 4 events
- Lake-Effect Snow and Winter Weather in Michigan, January 2 to 4, 20188 events
- Frost and Freeze in Texas, January 2 to 3, 20187 events
- Frost and Freeze in Texas, January 2, 20185 events
- Drought in Arkansas, January 2 to 31, 20183 events
- Winter Weather in Illinois, January 2, 20182 events
- Lake-Effect Snow in New York, January 2 to 3, 20181 event
- Marine Thunderstorm Wind in Gulf of Mexico, January 2, 20181 event
- Winter Storm in Alaska, January 2 to 3, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 736999, 737000, 739886.